Alert archive / Florida / Tornado Warnings in 1997
Tornado Warning 10, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this tornado warning at Apr 26, 1997, 5:01 AM EDT for Hillsborough County, Pinellas County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 26, 1997, 5:01 AM EDT (09:01 UTC)
- Expired
- Apr 26, 1997, 5:45 AM EDT
- In force
- 44 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
Counties Hillsborough County, FL, Pinellas County, FL
The radar
The Tampa radar (KTBW), 26 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 9.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2124 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
446 WFUS1 KTBW 260903 RRA TORTBW FLC057-103-260945- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 501 AM EDT SAT APR 26 1997 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 545 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST CENTRAL FLORIDA ...SOUTHERN HILLSBOROUGH COUNTY...SOUTHERN PINELLAS COUNTY AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR EGMONT KEY MOVING NORTH NORTHEAST AT 20 MPH. THIS STORM WILL MOVE INTO SOUTHERN PINELLAS COUNTY AROUND 515 AM. IF YOU ARE IN THE PATH OF A TORNADO MOVE TO A REINFORCED SHELTER OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. MARINE INTERESTS IN THESE WATERS SHOULD AVOID THESE STORMS AND SEEK SAFE HARBOR. THIS IS A DANGEROUS STORM. TAKE COVER IMMEDIATELY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Apr 26, 3:05 AM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Apr 26, 3:05 AM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 304 AM EDT SAT APR 26 1997 SFC HIGH TO MOVE TO THE MID ATLANTIC COAST TODAY AND INTO THE ATLANTIC ON SUNDAY. LOW LEVEL CONFLUENT EASTERLY FLOW TO CONTINUE AND VEER SOUTHEAST TO SOUTH ON SUNDAY. U/L RIDGE TO BUILD SLOWLY OVER THE PENINSULA WITH TEMPERATURES ALOFT RISING SLOWLY INCREASING STABILITY. 88D RADAR SHOWED STRONG TO SEVERE THUNDERSTORMS FROM 75 MILES WEST OF RRF TO 100 MILES WEST OF SRQ SINCE MIDNIGHT BUT THEY HAVE WEAKENED IN THE PAST HOUR.. ADDITIONAL THUNDERSTORMS ARE DEVELOPING FROM 15 TO 35 MILES OFFSHORE OF CLEARWATER. THIS COULD INDICATE TREND THAT THUNDERSTORMS WILL DEVELOP TOWARDS SHORE AND COULD BE OVER THE COASTAL COUNTIES BY SUNRISE. DONT THINK STORMS WILL BE SEVERE THIS MORNING OVER LAND...BELIEVE SEVERE CELLS WELL OFFSHORE WERE GETTING A BOOST FROM THE LOOP CURRENT...BUT WILL MONITOR CLOSELY. TOUGH FORECAST TODAY. 00Z TBW SOUNDING WAS VERY UNSTABLE WITH LI -5... SHOWALTER INDEX -4...CAPE 2200...SWEAT NEAR 400. HAD A FEW SEVERE CELLS YESTERDAY AFTERNOON AND SINCE ATMOSPHERE WILL REMAIN AS UNSTABLE TODAY WITH GOOD U/L DIFFLUENCE BELIEVE A FEW STORMS WILL BE SEVERE TODAY. AND SINCE LOW LEVEL TROPICAL MOISTURE IS INCREASING...THIS WILL SUPPORT ACTIVITY TO BE MORE WIDESPREAD. SUGGESTIONS...WOULD INCREASE POPS FROM SARASOTA COUNTY NORTH TO LIKELY WITH GOOD CHANCE POPS OVER LEE AND CHARLOTTE COUNTIES. WOULD ALSO INDICATE A F^EW STORMS MAY BE SEVERE SOUTH OF HERNANDO COUNTY. OGLESBY
In the hours before
Local storm report, Apr 25, 11:14 PM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED FOR NEW REPORTS...
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1115 PM EDT FRI APR 25 1997
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 AM BRONSON FL WIND DAMAGE
04/23/97 LEVY MANY LARGE TREES DOWN.
POWER LINES DOWN.
0853 AM INVERNESS FL WIND DAMAGE
04/23/97 CITRUS SEVERAL TREES DOWN WITH
POWER LINES DOWN.
0950 AM HUDSON FL WIND DAMAGE
04/23/97 PASCO TREES DOWN. ROOF DAMAGE.
POWER LINES DOWN.
1008 AM NORTHERN PINELLAS CO. FL WIND DAMAGE
04/23/97 PINELLAS SHUTTERS BLOWN OFF HOUSE.
LARGE LIMBS DOWN.
1030 AM WESLEY CHAPEL FL WIND DAMAGE.
04/23/97 PASCO TREES DOWNS.
1045 AM SOUTH TAMPA FL TORNADO
04/23/97 HILLSBOROUGH TORNADO MOVED ONSHORE FROM
TAMPA BAY AND DESTROYED
PORCH. TAMPA TRIBUNE
1119 AM ST PETERSBURG FL 1.75 HAIL
04/23/97 PINELLAS CORRECTION FOR TIME.
SPOTTER REPORTED GOLFBALL
SIZE HAIL ON 9TH AVE N.
1140 AM ANNA MARIA ISLAND FL TORNADO
04/23/97 MANATEE REPORTED BY USCG.
1145 AM BRANDON FL WIND DAMAGE.
04/23/97 HILLSBOROUGH LARGE TREE DOWN. LARGE
LIMBS OFF OTHER TREES DOWN.
1145 AM WINTER HAVEN FL WIND DAMAGE
04/23/97 POLK 2 TREES DOWN. AIRPORT
BUILDING BLOWN INTO STREET.
0245 PM SARASOTA FL WIND DAMAGE
04/23/97 SARASOTA SEVERAL ROOFS OFF HOMES.
REPORT FROM CHANNEL 40.
0255 PM ARCADIA FL WIND DAMAGE
04/23/97 DESOTO LARGE LIMBS OFF OAK TREE.
0415 PM ARCADIA FL WIND DAMAGE.
04/23/97 DESOTO CAR PORT DESTROYED.
0545 PM PUNTA GORDA FL WIND DAMAGE
04/23/97 CHARLOTTE CORRECTION FOR TIME.
MINOR DAMAGE TO MO*BILE
HOME ON SWAYING PALM DRIVE.
REPORT FROM CHARLOTTE EOC.
RKR/MORALESLocal storm report, Apr 25, 11:15 PM EDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED FOR NEW REPORTS...
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1115 PM EDT FRI APR 25 1997
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 AM BRONSON FL WIND DAMAGE
04/23/97 LEVY MANY LARGE TREES DOWN.
POWER LINES DOWN.
0853 AM INVERNESS FL WIND DAMAGE
04/23/97 CITRUS SEVERAL TREES DOWN WITH
POWER LINES DOWN.
0950 AM HUDSON FL WIND DAMAGE
04/23/97 PASCO TREES DOWN. ROOF DAMAGE.
POWER LINES DOWN.
1008 AM NORTHERN PINELLAS CO. FL WIND DAMAGE
04/23/97 PINELLAS SHUTTERS BLOWN OFF HOUSE.
LARGE LIMBS DOWN.
1030 AM WESLEY CHAPEL FL WIND DAMAGE.
04/23/97 PASCO TREES DOWNS.
1045 AM SOUTH TAMPA FL TORNADO
04/23/97 HILLSBOROUGH TORNADO MOVED ONSHORE FROM
TAMPA BAY AND DESTROYED
PORCH. TAMPA TRIBUNE
1119 AM ST PETERSBURG FL 1.75 HAIL
04/23/97 PINELLAS CORRECTION FOR TIME.
SPOTTER REPORTED GOLFBALL
SIZE HAIL ON 9TH AVE N.
1140 AM ANNA MARIA ISLAND FL TORNADO
04/23/97 MANATEE REPORTED BY USCG.
1145 AM BRANDON FL WIND DAMAGE.
04/23/97 HILLSBOROUGH LARGE TREE DOWN. LARGE
LIMBS OFF OTHER TREES DOWN.
1145 AM WINTER HAVEN FL WIND DAMAGE
04/23/97 POLK 2 TREES DOWN. AIRPORT
BUILDING BLOWN INTO STREET.
0245 PM SARASOTA FL WIND DAMAGE
04/23/97 SARASOTA SEVERAL ROOFS OFF HOMES.
REPORT FROM CHANNEL 40.
0255 PM ARCADIA FL WIND DAMAGE
04/23/97 DESOTO LARGE LIMBS OFF OAK TREE.
0415 PM ARCADIA FL WIND DAMAGE.
04/23/97 DESOTO CAR PORT DESTROYED.
0545 PM PUNTA GORDA FL WIND DAMAGE
04/23/97 CHARLOTTE CORRECTION FOR TIME.
MINOR DAMAGE TO MOBILE
HOME ON SWAYING PALM DRIVE.
REPORT FROM CHARLOTTE EOC.
RKR/MORALESLocal storm report, Apr 25, 11:50 PM EDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1150 PM EDT FRI APR 25 1997
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM WAUCHULA FL 1.75 HAIL
04/25/97 HARDEE PEA TO GOLFBALL SIZE HAIL
REPORTED BY HARDEE EOC.
0640 AM WAUCHULA FL HAIL DAMAGE
04/25/97 HARDEE CAR WINDSHIELD BROKEN BY
LARGE HAIL. REPORT BY
HARDEE EOC.
MORALESLocal storm report, Apr 25, 11:53 PM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1150 PM EDT FRI APR 25 1997
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM WAUCHULA FL 1.75 HAIL
04/25/97 HARDEE PEA TO GOLFBALL SIZE HAIL
REPORTED BY HARDEE EOC.
0640 AM WAUCHULA FL HAIL DAMAGEz
04/25/97 HARDEE CAR WINDSHIELD BROKEN BY
LARGE HAIL. REPORT BY
HARDEE EOC.
MORALESThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 8:04 PM EDT | Severe Thunderstorm Warning | TBW | Polk | 56 min |
| Apr 25, 8:05 PM EDT | Severe Thunderstorm Warning | TBW | Polk | 55 min |
| Apr 26, 6:50 AM EDT | Severe Thunderstorm Warning | TBW | Pinellas | 40 min |
| Apr 26, 7:23 AM EDT | Tornado Warning | TBW | Pinellas | 67 min |
| Apr 26, 7:42 AM EDT | Severe Thunderstorm Warning | TBW | Hillsborough | 63 min |
| Apr 26, 7:49 AM EDT | Tornado Warning | TBW | Hillsborough | 56 min |
| Apr 26, 8:35 AM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Pasco | 55 min |
| Apr 26, 8:59 AM EDT | Severe Thunderstorm Warning | TBW | Manatee | 61 min |
| Apr 26, 10:00 AM EDT | Severe Thunderstorm Warning | TBW | Manatee | 60 min |
| Apr 26, 10:21 AM EDT | Flash Flood Warning | TBW | Hillsborough, Manatee | 4 hr |
| Apr 26, 10:21 AM EDT | Flash Flood Warning | TBW | Pinellas | 4 hr |
| Apr 26, 10:21 AM EDT | Tornado Warning | TBW | Manatee | 54 min |
| Apr 26, 10:24 AM EDT | Severe Thunderstorm Warning | TBW | Sarasota | 66 min |
| Apr 26, 11:20 AM EDT | Tornado Warning | TBW | Polk | 55 min |
| Apr 26, 11:30 AM EDT | Severe Thunderstorm Warning | TBW | Sarasota | 60 min |
| Apr 26, 11:37 AM EDT | Severe Thunderstorm Warning | TBW | Hardee, Polk | 68 min |
| Apr 26, 12:11 PM EDT | Severe Thunderstorm Warning | TBW | Highlands | 64 min |
| Apr 26, 12:25 PM EDT | Severe Thunderstorm Warning | TBW | DeSoto | 65 min |
Nearby
Tornado Warnings in Florida, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.